I have been taking Ativan for a little over two weeks straight now. My dosage was 1.5mg daily taking three .5mg doses a day to help deal with anxiety. I am coming toward the end of my prescription and I wanted to wean off it to be safe. I lowered my dose to 1mg daily taking two doses of .5mg a day. My questions are 1) do I need to wean off to a lower dose before I stop or do I not even need to wean off? I have only two or three days left of my prescription and was curious if I should reorder it. 2) since I've only been on Ativan consistently for a little over two weeks will I experience withdrawal symptoms? The reason I ask is because I lowered my dose four days ago and three days after I did this I started feeling anxious again. I'm just curious because I'm not sure if the anxiety is caused by the Ativan leaving my system or if I do need to refill my prescription until I get my anxiety under better control. I am going to therapy and part of me wants to not rely on medication but I'm not sure if I'm giving it enough time to help me stay calm and let therapy work. I have more calm while on the Ativan but I know it is potent and can be addicting. I'm just looking for a little help becuause I'm trying to eliminate one more thing to stress about. My doctor has not been the greatest in that when I asked him if there was anything I could on as needed basis after te Ativan he prescribed me Zoloft, from which I understand is not something that you take as needed. I'm sorry if I went on a bit of a rant but this is a scary time for me. If you need more clarification on any facts please just ask. Thank for your help
17 Feb 2010
Ativan, is as you mentioned PRN drug. Seems like you have a hold on tapering off the drug. The zoloft is much better drug and not addictive. You keep up the good work. Therapy is a good thing for you, it helps with talking things out and bring down the anxiety.
Do you have a dog? You might consider that. A companion service dog is what you need. It will assurdly bring down the anxiety and you can talk to the dog and he/she will never tell. If you want more information on a companion dog and the protection under the Americans with Disability Act. Check out my profile and contact me that way and I can help you understand more about this special dog.
13 May 2012
Everybody's body chemistry is different. If you started to feel anxious again, after lowering your dose, it could either me actual physical anxiety or "mental" anxiety... meaning, you could be getting anxious because you know your taking less than before. And you are correct, Zoloft is a routine, not "as needed" med that is usually used for depression, but I'm sure has other uses like other medications. Klonopin is a lower anxiety drug than Ativan, and might be a good place to go next. In my professional opinion, if I were you, I'd look for another doctor, and keep looking if need be, until you find one that actually listens to YOU, and will know the correct actions to take when you tell him what it is you want, and how you are feeling (like with this Ativan episode). I have anywhere from mild anxiety to panic attacks on any given day, and have had for years. And my doc has tried almost every anxiety med there is to help me.
For me, the med will work for about 4-6 months, and then it stops working. So I then have to change. And I too take them on an "as needed" basis. I would talk to a doctor about exactly what you want, i.e. That you don't want to be on anxiety meds forever... and ask him about Klonopin. And, yes, with these anxiety medications, it's safer to wean yourself off of them, but your doctor should be the one to tell you when to cut back, and how much to cut back. Although the way you reduced your intake of the Ativan, is probably what the doctor would suggest. You might want to try a different med, and keep up the therapy (if you are pretty sure therapy is helping), and take it day by day. You're going to be ok... you're not alone with this anxiety stuff, and I know it sucks. But first, maybe find another doctor who will actually listen to you!! Good luck!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I already feel withdrawal symptoms about 10 hours after my last dose. I am currently taking between 1mg and 2mg per day. I was on clonazepam for 2 ...
2 answers • 3 Sep 2009
11 answers • 4 Oct 2010
Have been taking 1mg ativan at night for sleep for 3 years. Started getting interdose withdrawal... i think. Started getting anxiety and panic ...
3 answers • 15 Sep 2012
My psych switched me from Xanax to Ativan in January to help with newly recurring panic episodes. We also decided to switch from Effexor to Lexapro ...
3 answers • 23 Mar 2013
I have been having panic attacks for several months now and was prescribed ativan as needed. I was only taking every other couple days. Got to the ...
2 answers • 10 Nov 2015